Alert archive / Hawaii / High Wind Warnings in 2014

High Wind Warning 9, NWS Honolulu, HI

March 13, 2014Hawaii County, Hawaii

NWS Honolulu, HI issued this high wind warning at Mar 13, 2014, 12:34 AM HST for Hawaii County, Hawaii. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 13, 2014, 12:34 AM HST (10:34 UTC)
Expired
Mar 13, 2014, 3:20 PM HST
In force
15 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 10:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 10.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2014-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2014-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1125 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

395 
WWHW70 PHFO 131034
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1234 AM HST THU MAR 13 2014

...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS...

WINDS ARE EXPECTED TO DECREASE BACK TO ADVISORY LEVELS LATER THIS
MORNING...WITH A GRADUAL DECREASE THROUGH THE REMAINDER OF THE DAY.

HIZ028-132345-
/O.UPG.PHFO.WI.Y.0016.000000T0000Z-140314T0400Z/
/O.NEW.PHFO.HW.W.0009.140313T1034Z-140314T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
1234 AM HST THU MAR 13 2014

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE
WIND ADVISORY IS NO LONGER IN EFFECT. 

* WINDS...NORTHEAST 40 TO 65 MPH WITH LOCALIZED GUSTS OVER 75 MPH.

* TIMING...THROUGH 6 PM TODAY.

* IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND 
  MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
A HIGH WIND WARNING MEANS THAT WINDS AT THE SUMMITS ARE EXPECTED
TO BE AT LEAST 56 MPH...WITH GUSTS OVER 66 MPH. TAKE NECESSARY
PRECAUTIONS TO PROTECT PROPERTY. TRAVEL TO THE SUMMIT AREAS SHOULD
BE DELAYED UNTIL WINDS SUBSIDE.

&&

$$
2 follow-up statements
154 
WWHW70 PHFO 131343
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
343 AM HST THU MAR 13 2014

...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS...

WINDS ARE EXPECTED TO DECREASE BACK TO ADVISORY LEVELS LATER THIS
MORNING...WITH A GRADUAL DECREASE THROUGH THE REMAINDER OF THE
DAY.

HIZ028-140245-
/O.CON.PHFO.HW.W.0009.000000T0000Z-140314T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
343 AM HST THU MAR 13 2014

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING. 

* WINDS...NORTHEAST 40 TO 65 MPH WITH LOCALIZED GUSTS OVER 75 MPH.

* TIMING...THROUGH 6 PM TODAY.

* IMPACTS...WINDS THIS STRONG CAN BRING DOWN TREE BRANCHES AND 
  MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS
THAT WINDS AT THE SUMMITS ARE EXPECTED TO BE AT LEAST 56 MPH...
WITH GUSTS OVER 66 MPH. TAKE NECESSARY PRECAUTIONS TO PROTECT
PROPERTY. TRAVEL TO THE SUMMIT AREAS SHOULD BE DELAYED UNTIL
WINDS SUBSIDE.

&&

$$
049 
WWHW70 PHFO 140120
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
320 PM HST THU MAR 13 2014


HIZ028-140230-
/O.CAN.PHFO.HW.W.0009.000000T0000Z-140314T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
320 PM HST THU MAR 13 2014

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH
WIND WARNING. 

WINDS AT THE SUMMITS HAVE DECREASED BELOW WARNING CRITERIA THUS
THE WARNING HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Mar 12, 8:30 PM HST, 4 hours 4 minutes earlier.

Area forecast discussion, Mar 12, 8:30 PM HST, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST WED MAR 12 2014

.SYNOPSIS...
HIGH PRESSURE FAR NORTHEAST OF THE STATE WILL MAINTAIN A TRADE WIND
WEATHER PATTERN INTO FRIDAY. CLOUDS AND BRIEF LIGHT SHOWERS WILL BE
FOCUSED OVER WINDWARD AND MAUKA AREAS. A WEAKENING FRONT IS EXPECTED
TO MOVE ACROSS THE ISLANDS FRIDAY NIGHT THROUGH SATURDAY
NIGHT...WHICH WILL BRING AN INCREASE IN SHOWER ACTIVITY. A STRONG
HIGH BUILDING IN BEHIND THE FRONT WILL BRING STRONG AND GUSTY TRADE
WINDS FOR THE WEEKEND...AND INTO EARLY NEXT WEEK. WHILE CLOUDS AND
SHOWERS WILL BE FOCUSED OVER WINDWARD AND MAUKA AREAS...THE STRONG
WINDS WILL CARRY PASSING SHOWERS OVER LEEWARD AREAS AT TIMES. THE
TRADES ARE EXPECTED TO DIMINISH TO MODERATE LEVELS DURING THE MIDDLE
OF THE WEEK.

&&

.DISCUSSION...
THERE IS LITTLE CHANGE TO THE FORECAST PHILOSOPHY AT THIS TIME. HIGH
PRESSURE FAR NORTHEAST OF THE AREA CONTINUES TO BRING TRADE WINDS TO
THE ISLANDS TONIGHT...AND THESE SHOULD PERSIST INTO FRIDAY. LIMITED
UPSTREAM MOISTURE MEANS LIMITED SHOWERS BEING CARRIED IN ON THE
TRADES. THURSDAY LOOKS TO BE A REPEAT OF WEDNESDAY.

WINDS ON MAUNA KEA CONTINUE TO REMAIN AT ADVISORY LEVELS...AND THESE
WINDS ARE EXPECTED TO CONTINUE THROUGH MUCH OF THURSDAY. THE GFS
INDICATES THAT THE WINDS SHOULD BE PEAKING NOW AT THE BIG ISLAND
SUMMITS...AND GRADUALLY DIMINISHING THURSDAY...DROPPING BELOW
ADVISORY BY THURSDAY EVENING.

MODELS REMAIN IN GOOD AGREEMENT WITH A FRONT APPROACHING THE ISLANDS
FRIDAY FROM THE NORTHWEST. THERE REMAINS NO DEFINITIVE WIND SHIFT
OVER THE ISLANDS...SO BELIEVE THE FRONT WILL WEAKEN TO A SHEARLINE
BY THE TIME IT REACHES THE ISLANDS FRIDAY NIGHT. MOISTURE WILL
REMAIN LIMITED WITH THIS SYSTEM...BUT EXPECT SHOWERS TO EXPAND FROM
WINDWARD AND MAUKA AREAS TO INCLUDE OTHER AREAS OF THE ISLANDS
FRIDAY NIGHT AND SATURDAY.

THE MODELS REMAIN CONSISTENT IN BUILDING A STRONG HIGH PRESSURE
SYSTEM BEHIND THE FRONT. THIS WILL BRING INCREASING NORTH NORTHEAST
TO NORTHEAST WINDS TO THE ISLANDS SATURDAY AND SUNDAY. THE STRONGEST
WINDS ARE EXPECTED SUNDAY...AND A FEW LOCATIONS SUCH AS LEEWARD
KOHALA MAY APPROACH WARNING LEVELS DURING THAT TIME. TRADE WINDS
WILL BEGIN TO WEAKEN A BIT TUESDAY AND WEDNESDAY AS THE HIGH MOVES
TO A POSITION FAR TO OUR NORTHEAST.

&&

.MARINE...
MODERATE TRADES CURRENTLY OVER THE ISLANDS CONTINUE A SMALL CRAFT
ADVISORY /SCA/ FOR THE ALENUIHAHA CHANNEL. WINDS WILL LIKELY DROP
OFF BRIEFLY THURSDAY NIGHT AND EARLY FRIDAY...BUT THEN EXPECT WINDS
TO RAMP UP AGAIN ACROSS ALL THE WATERS LATER FRIDAY AND THROUGH THE
WEEKEND. WINDS...AND SEAS...WILL EXCEED SMALL CRAFT ADVISORY LEVELS
OVER THE WEEKEND ACROSS THE ENTIRE FORECAST AREA WITH GALE FORCE
WINDS LIKELY OVER THE TYPICALLY WINDY ZONES BY SATURDAY EVENING. A
GALE WATCH COULD BE ISSUED AS EARLY AS THURSDAY AFTERNOON FOR THIS
UPCOMING WIND EVENT.

THE CURRENT NORTHWEST SWELL HAS PEAKED AND WILL GRADUALLY LOWER
THROUGH THURSDAY. A SLIGHTLY LARGER NORTHWEST SWELL IS EXPECTED
FOR FRIDAY AND SATURDAY WITH SURF HEIGHTS REACHING ADVISORY LEVELS.
STRONG TRADE WINDS OVER THE WEEKEND WILL CAUSE A SIGNIFICANT
INCREASE IN SHORT PERIOD CHOPPY SURF ALONG EAST FACING SHORES.

&&

.AVIATION...
AIRMET TANGO IS IN EFFECT FOR LOW LEVEL TURBULENCE...MAINLY
AFFECTING AREAS OVER AND DOWNWIND OF THE MOUNTAINS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM HST THURSDAY FOR BIG ISLAND SUMMITS.

SMALL CRAFT ADVISORY UNTIL 6 PM HST THURSDAY FOR ALENUIHAHA
CHANNEL.

&&

M BALLARD

Nearby

High Wind Warnings in Hawaii, 2014Every high wind warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.